The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Coming off Meds & Neurologist dismissing all supplements

I will be starting botox again on Aug 24th after finding my newest neurologist Dr. Khoromi (I only tried it once before in December before I moved a new neurologist said it was a waste of time). Khoromi said it’s fine to come off my current 3 medications (lamictal, DDAVP and risperdal) whenever I want but wanted me to see a psychiatrist while doing so. I hate seeing more doctors especially psychs again (plus I live in Tijuana & hard to find one who speaks English here) so I was planning to get off each medication very slowly.

The neurologist also said she advises patients to not take supplements as we don’t know the long-term effects of them as well as how they interact with other meds. I was going to try migravert as the company gives you a free trial on it and I find VIT b2 & magnesium give me a little boost & migravert has both anyway.

If anyone has any advice re: the above I am curious.

I’d say it’s a question of following any given neuros advice or if you aren’t in agreement finding another neuro. None of the UK consultants I’ve seen, Eye, ENT, Neuro looked the least bit approachable or At all open to suggestion from the patient. Not that I ever had occasion to try other than the last one I saw, a migraine specialist who dropped me instantly I explained I had contraindications to trialling one of her three chosen preventative drugs. So I feel we either have to commit to following their instructions or look elsewhere. Of course yours may be completely different.

With regards to vitamins and supplements. I agree with her but then I’m always amazed at the variety and amount of stuff people are prepared to take in what would often appear to be huge doses without knowing what long-term harm they may do or even how clean/pure the pill contents are. The neuro-otologist I saw was delighted to hear I wasn’t on any pills for anything when I met him. Said it would make prescribing so much easier. I’ve read the more meds a person us on the higher chance they have of being dizzy and that’s without putting MAV into the equation at all. Perhaps that accounts for your neuro’s comments.

Other countries are probably totally different but UK regs regarding vitamins and supplements seem inadequate from investigation reports I’ve read so often here people could be paying a huge price for contaminated goods or a lot of chalk. I wouldn’t subscribe to the ‘it cannot do you any harm’ theories. It’s a natural product. I don’t see anything ‘natural’ in swallowing manufactured tablets. I’m very med sensitive (Thanks MAV). Taking prescribed Vitamin D tablets pushed my MAV into breakthrough/overdrive last year within 24 hours of hitting the target dose and I even titrated up on It. Turns out manufactured Vitamin D is actually a hormone. Don’t understand that really but I do appreciate my MAV is most probably caused by fluctuating hormones so assume an adverse link. Helen

That is just an opinion. My neurologist isn’t concerned with the safety of standard migraine supplements like CoQ10, butterbur, B2, magnesium. “supplements” is a broad category, so I understand if doctors are worried about them in general. But the standard migraine supplements seem to be very well known and safe.

I continue to take CoQ10 and Curcumin (tumeric) supplements. Hard for me to imagine how something like tumeric or CoQ10 is going to cause a reaction. I think Cannabis was my biggest concern, as that may interact with drugs, but I’ve been using it now for quite some time and don’t feel any issues with it.